Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Exp Dermatol. 2010 Oct;35(7):723-8. doi: 10.1111/j.1365-2230.2009.03718.x.

Stevens-Johnson syndrome and toxic epidermal necrolysis due to anticonvulsants share certain clinical and laboratory features with drug-induced hypersensitivity syndrome, despite differences in cutaneous presentations.

Author information

1
Department of Dermatology, Saitama Medical University, Saitama Medical Center, Saitama, Japan. teraki@saitama-med.ac.jp

Abstract

BACKGROUND:

Drug-induced hypersensitivity syndrome (DIHS)/drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is characterized by late disease onset, fever, rash, hepatic dysfunction, haematological abnormalities, lymphadenopathy and often, human herpesvirus (HHV) reactivation. The diagnosis of DIHS is based on the combined presence of these findings. Anticonvulsants are a major cause of DIHS and may also cause Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). We examined whether SJS/TEN due to anticonvulsants display similar clinical and laboratory features seen in DIHS.

METHODS:

Patients diagnosed with SJS or TEN due to anticonvulsants (n = 8) were examined and their clinical features and laboratory findings were compared with patients with anticonvulsant-related DIHS (n = 6).

RESULTS:

Seven of the eight patients with SJS/TEN developed symptoms > 3 weeks after starting anticonvulsants. Hepatic dysfunction was present in six patients with SJS/TEN and five patients with DIHS. Leucocytosis and/or eosinophilia was noted in seven patients with SJS/TEN and four patients with DIHS. Only one patient in the SJS/TEN group had atypical lymphocytosis; this was present in four patients with DIHS. Reactivation of HHV-6 was detected in one of the four patients tested in the SJS/TEN group, although it was seen in five of the six patients with DIHS.

CONCLUSIONS:

TSJS/TEN due to anticonvulsants may exhibit some clinical and laboratory features of DIHS. The nature of the cutaneous involvement should be emphasized in the diagnosis of DIHS.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center